Part of caring for a child with diabetes is knowing when to get medical help. As
you gain experience in helping your child manage diabetes, you'll become more confident
about how to handle all kinds of health issues.
Calling for Help
Whether your child has type 1
or type 2 diabetes, the diabetes
management plan provides instructions about what to do when your child is sick, hurt,
or having a diabetes problem. Who you'll call for help will depend on a variety
of things, like the symptoms and their severity.
For most medical problems, you should first call your child's primary care doctor,
such as a pediatrician or family doctor. Whether you need to ask a question or make
an appointment, the doctor can advise you.
If you think the situation is an emergency, call 911 or take your child to the
emergency department. But first give emergency treatments as you've been instructed
— such as giving a glucagon
injection for a severe low
blood sugar reaction — before calling the doctor or rushing to the
What to Tell the Health Care Team
When you call, you might be asked about your child's:
Hyperglycemia is when the blood glucose level is too high. Your child could
have this for several reasons, such as not receiving enough insulin; eating or drinking
large amounts of sugar- or carbohydrate-containing foods; or if ill, injured, or under
physical or emotional stress.
Call the doctor if:
blood sugar levels are staying higher than the target ranges set by the diabetes
team, especially if your child has symptoms of very high blood sugar, like increased
thirst and urination
in addition to high blood sugar levels, your child has ketones in the urine, a
sign of possible diabetic ketoacidosis (DKA)
Diabetic Ketoacidosis (DKA)
High levels of ketones make the blood more acidic, a condition known as diabetic
ketoacidosis (DKA). Ketoacidosis is a severe, life-threatening condition
that needs immediate medical care.
In most cases, DKA happens when a person with diabetes isn't getting enough insulin
(so blood sugar levels are usually high, too) or is stressed by illness or injury.
When the body can't use glucose for fuel, it breaks down fat for energy instead. When
fat is broken down, the body produces chemicals called ketones, which appear in the
blood and urine (pee).
Get medical care right away if your child has ketones
in the pee and symptoms or signs of DKA like:
nausea or vomiting
deep, fast breathing
extreme drowsiness or confusion
loss of consciousness (passing out)
Hypoglycemia is when the blood glucose level is too low. People are more likely
to have hypoglycemia (also called low blood sugar) if they don't eat enough, if they
take too much glucose-lowering medicine (such as insulin), or if they exercise more
You should suspect hypoglycemia if your child feels:
If you can, do a blood
sugar test to confirm that the symptoms are due to low blood sugar. But if you
can't test immediately, don't delay treating your child's symptoms — you
can always check the blood sugar after the level is back up into the normal range.
The diabetes management plan should include instructions on how to recognize and
treat hypoglycemia. Always treat hypoglycemia first, then call the doctor if you have
questions or concerns.
Give your child a glucagon
injection immediately (according to the instructions in the diabetes
management plan) if your child has symptoms of severe hypoglycemia, such as:
Trying to give your child sugary foods, drinks, or glucose tablets may be very
difficult or even dangerous in this situation. Don't delay treatment by trying to
call a doctor or ambulance.
After getting a glucagon injection for a severe low blood sugar episode, a child
should wake up within 10 to 15 minutes and be able to eat or take sugar or glucose
tablets to help prevent the blood sugar from falling again. If your child doesn't
respond to the glucagon injection, call 911.
Contact the doctor or diabetes teamif:
your child has had a severe low blood sugar episode (after you have treated it)
your child is having more frequent or unexplained episodes of hypoglycemia
If your child is having problems with hyperglycemia or hypoglycemia, contact the
diabetes health care team to discuss whether changes in treatment are needed.
Behavioral and Emotional Issues
Some psychological or social issues can be signs of a serious mental health
problem that could affect a child's diabetes management. These need medical attention
Call your doctor if your child has symptoms of depression
or another mental health problem, such as:
loses interest in or drastically changes his or her appearance
loses interest in hobbies, sports, or other favorite activities
It's also important to let the doctor or diabetes health care team know if you
suspect that your child is not complying with the diabetes plan — for example,
not eating or not taking medicine at school.
You don't have to handle problems like these alone — in fact, for your child's
health, it's important to share this information with the doctor.
When You're Not Around
What if your child needs medical help when you're not around? To prepare your child
and other caregivers:
Make sure your child always wears a medical identification bracelet or necklace
that identifies his or her condition.
Have your child carry the necessary testing supplies, treatments, and contact
information whenever away from home or out of your care.
Let your child know it's OK to call a doctor or 911 for urgent medical problems.
Make sure all teachers and caregivers — such as babysitters, adults at friends'
houses, school staff, relatives, and coaches — know how to identify and handle
diabetes problems. Give them ;written instructions about what to do in an emergency.
Preparing yourself, your child, and all caregivers will help you feel more confident
about handling any illness or diabetes problems.